Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 54, NWS Missoula, MT

July 27, 2012Deer Lodge County, Powell County, Silver Bow County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 27, 2012, 3:53 PM MDT for Deer Lodge County, Powell County, Silver Bow County, Montana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2012, 3:53 PM MDT (21:53 UTC)
Expired
Jul 27, 2012, 5:00 PM MDT
In force
67 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Deer Lodge County, MT, Powell County, MT, Silver Bow County, MT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WUUS55 KMSO 272153
SVRMSO
MTC023-077-093-272300-
/O.NEW.KMSO.SV.W.0054.120727T2153Z-120727T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
353 PM MDT FRI JUL 27 2012

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
  NORTHERN SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
  SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 500 PM MDT.

* AT 348 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. 
  THIS STORM WAS LOCATED NEAR ANACONDA...AND WAS MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...ANACONDA...BUTTE...CRACKERVILLE...
  GALEN...GREGSON HOT SPRINGS...JANNEY...LOST CREEK...NEWCOMB...
  NISSLER...OPPORTUNITY...RAMSAY...SILVER BOW...WALKERVILLE...WARM
  SPRINGS AND WEST VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4590 11243 4597 11318 4620 11319 4630 11255
      4627 11254 4623 11258 4619 11257 4618 11250
      4613 11251 4608 11245 4605 11247 4604 11244
TIME...MOT...LOC 2154Z 259DEG 30KT 4610 11293

$$
KITSMILLER
1 follow-up statement
772 
WWUS55 KMSO 272258
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
458 PM MDT FRI JUL 27 2012

MTC023-077-093-272308-
/O.EXP.KMSO.SV.W.0054.000000T0000Z-120727T2300Z/
DEER LODGE MT-SILVER BOW MT-POWELL MT-
458 PM MDT FRI JUL 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL...NORTHERN
SILVER BOW AND EASTERN DEER LODGE COUNTIES EXPIRES AT 500 PM MDT...

LAT...LON 4590 11243 4597 11318 4620 11319 4630 11255
      4627 11254 4623 11258 4619 11257 4618 11250
      4613 11251 4608 11245 4605 11247 4604 11244
TIME...MOT...LOC 2258Z 259DEG 30KT 4620 11217

$$
KITSMILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:44 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 27, 2:44 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
244 PM MDT Fri Jul 27 2012

.DISCUSSION...Waves of energy and moisture will continue to stream
through north central Idaho and western Montana tonight through
Sunday. However the amount of moisture looks to decrease as the
weekend progresses. For tonight two distinct waves to talk about.
A wave over central Idaho is currently setting off scattered
thunderstorms over Lemhi county with isolated storms over the
Clearwater mountains and southwest Montana. This coverage will increase
over the next few hours and spread into west central Montana. Main
impacts from storms this evening will be brief heavy rain under
cores of storms and frequent lightning and gusty winds outside
storm cores. There could be some small hail as well, but not
expecting to be larger than half an inch. Another wave is
currently moving into northwest Washington and is expected to pass
along the Idaho/Montana/Canadian border after midnight. Some
isolated thunderstorms are possible as a result.

Saturday through Sunday waves will continue to move through the
flow but moisture will decrease each day. The main area to watch
will continue to be from Lemhi county through southwest Montana
with winds being the main impact through the weekend. Temperatures
will remain slightly above average and overnight lows very near
seasonal.

Next week will be warm again as the upper level ridge continues to
dominate the weather. Temperatures will be in the upper 80s to mid
90s. Sunday night and Monday a weak system will move through the
area and cause breezy conditions and isolated thunderstorms. The
potential for thunderstorms the rest of the week remains
uncertain, recent model runs indicate the southwest monsoon
moisture will stay south of Montana and Central Idaho. However,
model run to model run consistency has been very poor with regard
to how far north the moisture makes it.

Late next week confidence is growing for a significant weather
system. Timing varies between late Thursday night and early
Saturday in models, but all models are showing some variation of
the system. While thunderstorms are possible with this system, it
currently looks relatively dry with the main impacts being strong
winds and low relative humidity ahead of a cold front which will
cause critical conditions for wildfires.

&&

.AVIATION...A moist air mass and clear skies this morning have
combined to cause thunderstorms and showers this afternoon. Storms
this afternoon will mainly stay anchored over higher terrain or
quickly weaken as they move off the terrain. This evening some
storms will move off the mountains and may directly impact
terminals. Terminals most likely impacted include KSMN, KBTM, and
KMSO. A lot of lightning is expected with these storms.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING until 11 PM PDT this evening Lower Hells
     Canyon/Salmon River Region...Southern Clearwater Mountains.

     RED FLAG WARNING until 10 PM MDT this evening Eastern Lemhi
     County.

&&

Mead/Leach

In the hours before

Special weather statement, Jul 27, 3:12 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
312 PM MDT FRI JUL 27 2012

MTZ004-005-043-272200-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY
LAKE REGION-
312 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 400
PM MDT...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MISSOULA...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...EAST
MISSOULA AND WEST RIVERSIDE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4720 11366 4698 11350 4681 11412 4698 11424
TIME...MOT...LOC 2112Z 244DEG 19KT 4693 11406

KITSMILLER
Local storm report, Jul 27, 3:34 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
334 PM MDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 W MISSOULA            46.87N 114.01W
07/27/2012  M1.00 INCH       MISSOULA           MT   NWS EMPLOYEE

0320 PM     HAIL             1 W MISSOULA            46.87N 114.01W
07/27/2012  M1.00 INCH       MISSOULA           MT   NWS EMPLOYEE

0325 PM     HAIL             W MISSOULA              46.87N 113.99W
07/27/2012  M1.00 INCH       MISSOULA           MT   NWS EMPLOYEE

&&

KOLATA

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:12 PM MDTSpecial Weather StatementMSOMissoula48 min
Jul 27, 3:14 PM MDTSevere Thunderstorm WarningMSOMissoula46 min
Jul 27, 3:47 PM MDTSevere Thunderstorm WarningMSOMissoula41 min
Jul 27, 3:54 PM MDTFlash Flood WarningMSOMissoula73 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.